Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 4, 2003Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2003, 10:57 PM CDT for Clark County, Scotland County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 10:57 PM CDT (03:57 UTC)
Expired
May 4, 2003, 11:45 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 174 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 483 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
483 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS53 KDVN 050357
SVRDVN
MOC045-199-050445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1057 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST MISSOURI
  SCOTLAND COUNTY IN NORTHEAST MISSOURI

* UNTIL 1145 PM CDT

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF ARBELA...
  OR 5 MILES SOUTHEAST OF MEMPHIS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ETNA BY 1100 PM CDT.
   WYACONDA BY 1105 PM CDT.
   LURAY BY 1110 PM CDT.
   ASHTON BY 1115 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4051 9218 4032 9216 4032 9158 4056 9171

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:25 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 4, 9:25 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT SUN MAY 4 2003

SOME CHANGES TO EARLIER THINKING. SURFACE LOW POSITIONED ROUGHLY
NORTH OF ST. JOSEPH MO...WITH WARM FRONT SOUTHEAST THROUGH
CENTRAL MO...WHILE DRYLINE EXTENDS THROUGH EASTERN KS. PRESSURE
FALL BULLSEYE OVER SOUTHERN IL SUGGESTS WARM AIR WILL
NOT GET HERE...SO AT BEST JUST OCCLUSION WILL PASS ACROSS THE
SOUTH. THEREFORE...BEING SO MOIST...DIFFICULT TO GET SEVERE WIND ASIDE
FROM INTERNAL GRAVITY WAVE (NON-TSTM STRAIGHT LINE WINDS)
OF 50 TO 60 MPH WHICH SWEPT ACROSS AREAS FROM NORTHEAST SCOTT CO
THROUGH CLINTON COUNTY INTO OUR NORTHWEST IL COUNTIES...WITH
SPORADIC REPORTS OF DAMAGE. THREAT NEXT SEVERAL HOURS WILL REMAIN
WITH LARGE HAIL UP TO NICKEL SIZE WITH ELEVATED STORMS.
HEAVY RAIN AND MINOR FLOODING WILL ALSO BE A PROBLEM...WITH WET
GROUND FROM RECENT RAINS AND ADDITIONAL RAINS OF 3/4 TO 1 INCH POSSIBLE.

WILL SEND UPDATES SHORTLY TO MAINLY ADJUST TEMPS...AND WINDS.

DVN...
IA...NONE
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, May 4, 7:54 PM CDT, 3 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 PM CDT SUN MAY 4 2003

...SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL REMAIN WIDESPREAD OVER THE REGION
THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME
SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS TO
60 MPH. OF CONCERN ALSO...IS THE POTENTIAL FOR FLASH FLOODING.
RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE
ANY ADDITIONAL HEAVY RAIN COULD RESULT IN EXCESSIVE RUNOFF AND
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ALSO...COUNTRY ROADS...FARMLANDS AND OTHER LOW LYING AREAS WILL BE
SUBJECT TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE
ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY
AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE
HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED
DOWNBURSTS TO 60 MPH.

EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE
TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN
TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.

&&

UPCOMING SPOTTER TRAINING CLASSES:

May 6, 2003:  Training - Chadwick, IL -  7 pm

Severe weather and tornado spotter training will be conducted in
Chadwick, Illinois (Carroll County) at the fire department at 7 pm.
This will be a free 2 hour class.  For additional information,
contact county ESDA coordinator Greg Miller.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

05

In the hours before

Special weather statement, May 4, 5:41 PM CDT, 5 hours 16 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN MAY 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
UNTIL 11 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY...
JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH
INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL
ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH
COUNTIES.

THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP
TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP
TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED
FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE
REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

05
Special weather statement, May 4, 8:28 PM CDT, 2 hours 29 minutes before
ILZ001-002-007-009-050330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT SUN MAY 4 2003

...HIGH WINDS MOVING ACROSS FAR NORTHWEST ILLINOIS THIS
EVENING...

A WAVE OF HIGH WINDS...NOT ASSOCIATED WITH THUNDERSTORMS...WILL
CONTINUE TO MOVE ACROSS FAR NORTHWEST ILLINOIS THROUGH 930 PM.
THESE WINDS WILL GUST OVER 50 MPH AND MAY RESULT IN SOME MINOR TREE
DAMAGE AND POWER OUTAGES AS IT FOLLOWS A CLUSTER OF THUNDERSTORMS
MOVING INTO NORTH CENTRAL ILLINOIS.

THE NATIONAL WEATHER SERVICE HAS RECEIVED SEVERAL REPORTS INDICATING
A WAVE OF VERY STRONG WINDS...AS STRONG AS 55 MPH...WAS MOVING INTO
FAR NORTHWEST ILLINOIS. THIS HAS RESULTED IN POWER OUTAGES AND
REPORTS OF TREES AND TREE BRANCHES DOWN FROM CLINTON COUNTY IOWA INTO
CARROLL COUNTY ILLINOIS.

PEOPLE IN NORTHWEST ILLINOIS SHOULD PREPARE FOR VERY STRONG WINDS
THROUGH 10 PM. SECURE OUTDOOR OBJECTS AND STAY AWAY FROM WINDOWS WHEN
HIGH WINDS OCCUR. KEEP A FLASHLIGHT AND BATTERY POWERED RADIO HANDY
IN THE EVENT THE POWER GOES OUT.

ADDITIONAL THUNDERSTORMS IN EASTERN IOWA WILL CONTINUE TO MARCH
NORTHEAST AND AFFECT NORTHWEST ILLINOIS THROUGH 11 PM. THESE WILL
PRODUCE HEAVY RAINFALL AMOUNTS AND POSSIBLY PEA SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR UPDATES AND POSSIBLE WARNINGS.

SHEETS

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.